Michigan, 2025

High Wind in Michigan, March 15, 2025

March 15, 2025 · NWS APX · 4 events in 4 counties and zones

An unseasonably strong low pressure system developed as it crosses the Upper Midwest through the day on the 15th, resulting in an area of widespread strong winds crossing the Upper Great Lakes. This system also carried with it large amounts of smoke from wildfires and dust from recent dust storms over the central and southwestern US that had lofted significant amounts of dust into the…

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

An unseasonably strong low pressure system developed as it crosses the Upper Midwest through the day on the 15th, resulting in an area of widespread strong winds crossing the Upper Great Lakes. This system also carried with it large amounts of smoke from wildfires and dust from recent dust storms over the central and southwestern US that had lofted significant amounts of dust into the atmosphere, resulting in an unusually hazy day for mid March with reduced visibility at the surface, as well as dirty rain -- raindrops that had formed around dust particles, fell, and once evaporated, left behind a layer of dust on surfaces. Temperatures again reached into the 60s and 70s across parts of the area ahead of the cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Mar 15, 12:35 PM EST, 43 minutes earlier. Its key messages:

  • Very windy and warm today
  • Cooler conditions arrive tonight
  • Accumulating snow Sunday
Area forecast discussion, Mar 15, 12:35 PM EST, 43 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
135 PM EDT Sat Mar 15 2025

.KEY MESSAGES...

- Very windy and warm today

- Cooler conditions arrive tonight

- Accumulating snow Sunday

&&

.UPDATE...
Issued at 952 AM EDT Sat Mar 15 2025

Cloud cover has been a little slow to erode this morning, but dry
slot continues to push northeastward. Of concern may be the thick
haze/smoke/dust aloft seen on satellite imagery which may be making
a run at our area today (seen on Manistee webcams as well).
This may result in cooler temps in spots and lesser wind
speeds, but overall the current thinking remains on track.
Strong winds gusts will develop and remain a concern today,
especially west of I-75. Minimal thunderstorm chances this
afternoon/evening, but at least an isolated risk. Temperatures
on their way to the 60s and low 70s as well, but again may be a
little muted depending on exactly how much particulates approach
the region from the west and southwest. Will examine the wintry
mix/accumulating snow potential tonight into Sunday with the
afternoon package.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 307 AM EDT Sat Mar 15 2025

Pattern Synopsis/Forecast:

All focus centered on intense negatively tilted shortwave trough and
attendant sub 980mb surface low rotating rapidly north across Iowa
and into Minnesota early this morning. Strong cold front wrapping
back southeast and south from the surface low, drumming up
quite the regional severe weather event to our southwest this
past evening and early overnight. Line of showers/storms
starting to show some signs of decay as they race northeast into
the western Great Lakes... outrunning best corridor of
instability and deep layer moisture convergence. Otherwise, very
mild conditions found across the Northwoods early this
overnight, with some areas near Lake Michigan still in the 60s!

Deep low pressure will continue to pivot northeast, gradually
filling a bit as it reaches vicinity central Ontario by later
today...with its sights set on Hudson Bay by sunrise Sunday.
Attendant weakening occluded front will cross our area today,
followed by a stronger surge of cold air advection later tonight
into Sunday.

Primary Forecast Concerns:

Gusty wind evolution today remains the primary forecast concern.
Secondary focus on shower evolution today/tonight and even some
precipitation type issues by later tonight.

Details:

Band of showers, with some embedded elevated thunderstorms, will
race northeast across the area early this morning...with rapid
ending of these more organized showers from the southwest as system
attendant mid level dry slot rotates overhead. Not anticipating any
real mischief with these showers, although do suppose some isolated
higher end wind gusts are possible with any remnant deep convection
given 50+ know low level jet that anchors overhead. While that dry
slot will end most of the wet weather, that same drying will really
enhance the wind gust potential as increased solar insolation drives
deeper mixing into that robust low level jet. Downward momentum
transfer properties on nearly all available hi-res guidance derived
soundings show potential for 40+ mph wind gusts across the area
later this morning through the afternoon, with isolated higher gusts
in excess of 50 mph easily attainable...especially along parts of
northwest lower Michigan. Evening forecaster did a HUGE service...
already issuing wind headlines as needed...with widespread
advisories across the area, and a corridor of high wind warnings
along and south of Grand Traverse Bay. See little reason to deviate
from this idea (although if deeper mixing is realized than currently
anticipated could see some isolated warning threshold gusts across
the remainder of the area). A few instability-driven showers and
perhaps isolated thunderstorms will likely redevelop through the
day. Again, any deeper convection will have the opportunity to mix
down higher wind gusts. Another exceedingly warm mid-March day, with
widespread highs in the 60s and lower 70s across northern
lower...with readings just a bit cooler north of the Mighty Mac.

While winds will steadily decay this evening, focus quickly turns to
shower evolution and potential for a transition to a wintry mix
across parts of the area as we head toward morning. Guidance
starting to hone in on potential for secondary low pressure to form
along stalling cold front to our south...this driven by additional
mid level energy rotating out of base of long wave trough. Exact
location of the cold front and secondary low will likely be highly
predicated by how convection unfolds to our south today (should be
quite the severe outbreak across the Gulf Coast States). Uncertainty
remains high, but there is at least some concern for a blossoming
area of showers to expand back north into the area overnight, with
steady cold air advection allowing some of this to transition to
snow or a wintry mix later tonight on the northwest fringe. Did not
want to go fully down that rabbit hole just yet, but something to
monitor as we head through later tonight and into Sunday morning.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
Issued at 307 AM EDT Sat Mar 15 2025

PATTERN SYNOPSIS/FORECAST:

Potent and anomalous upper low over the central US making the
turn...beginning to punch northward over the central Plains/Mid MS
Valley. Upper level reflection centered largely over the Nebraska/IA
border as of 3z...with 978mb occluded surface low spinning over
eastern Nebraska. Generalized N-S orientation of low pressure
through the bulk of the MS Valley beneath strong upper difluence,
accompanied by broad area of weak stability aloft..with some energy
tracking through central Canada. Deepest moisture remains along the
southern end of the boundary across the Mid/Lower MS Valley (pwats
well over an inch)...but some higher values trying to creep
northward around occluded front in MN, IA, and WI...where ongoing
convection, with/without thunder, is helping drag down strong winds
aloft (60+kts at 850mb). Rather warm environment ahead of this
front...with 850mb temps around +12C over northern MI, and highs
yesterday well into the 60s and lower 70s across most of the area
(away from downwind of the lakes, that is); temps near Lake MI still
hanging tough in the mid 60s as of midnight. E-W oriented thermal
gradient hangs on across Ontario/Quebec to our north.

Upper low punches NNE through the Upper Midwest today, dragging
surface reflection along with it, though secondary punch of PV
through the central/southern Plains will keep boundary in the
vicinity into Sunday...before it, too, departs eastward in advance
of ridging building across the central US, but not before dropping
some accumulating snow over parts of the area. Troughing in the
PacNW already looking to generate a surface low over the NW US by
Sunday night; this is expected to track eastward into the Upper
Midwest by Monday night into Tuesday, which could bring a few
showers to parts of the area, though it may stay relatively quiet
again, similar to last week. Appears longwave trough axis will track
eastward, too...lagging behind the northern stream energy a tad, but
signals again point toward development of a strong surface low over
the central US, potentially tracking along the lingering baroclinic
zone that should be somewhere over the Midwest through the middle of
next week. A lot yet to be sorted out with this...though there are
some signals attm for troughing to try to be more persistent behind
this feature for late next week...which could bring the
seasonably/unseasonably mild weather to a halt if it comes to
fruition.

Primary Forecast Concerns:

Accumulating Snow Sunday...Wave moving through Sunday morning should
reinvigorate activity as colder air floods in. Not impossible there
could be a period of rain/mix or perhaps a little freezing
rain/sleet for parts of NE Lower during the morning hours...though
guidance soundings look to quickly cool things below freezing
through the column. Looking at a nice deep isothermal layer (about
5kft) that should end up below the DGZ, which should promote a
wetter snow...though if it cools more than expected, we'd certainly
have potential to tap the DGZ and end up with better snow-to-liquid
ratios. Think temps will be cool enough at least at 925mb for some
overlake instability to aid in snowfall potential over parts of the
area, particularly downwind of northern Lake Michigan where the lake
is more open attm. Additionally, think it's not impossible we could
have to monitor for a deformation axis on the back of the low
Sunday...which could enhance the idea of better snowfall rates and
subsequent accumulations if it verifies for us. Hi-res guidance is
becoming very aggressive with this idea, though position of the band
has some potential to shift, perhaps anywhere from the Lake Michigan
coast to the M-33 corridor, though for now, greatest confidence is
from the Tip of the Mitt down into NW Lower. Certainly can't rule
out the potential for a few inches to accumulate by Sunday evening
(low end, 30 percent probabilities for snow at least 4 inches over
parts of NW Lower). If deformation band does set up and does end up
lingering over an area for a prolonged period of time (which is
possible, given the orientation and expected track of the surface
low), several inches could fall by the time it's all said and done.
Temps falling through the day should only aid in the ability for
accumulations, especially on any untreated surfaces.

Active/Wintry weather potential for midweek...Presence of the tight
baroclinic zone in our region going into the middle of next week
bears watching, particularly with another potent wave looking to
move up the boundary. Setup certainly appears favorable for
precipitation, noting signals for good synoptic/isentropic forcing
in the presence of better moisture...and if current ideas hold,
think the swath of precip along/north of the baroclinic zone could
hang out over an area for a bit through mid week, till the wave
punts the system through. Our position with respect to the
baroclinic zone and attendant precipitation is going to be
important, as this currently has some signals for a cool-down going
beyond midweek...which could favor a return to snow/wintry precip
later this week. Attm...this looks like a much more favorable setup
for active weather for our area compared to last week's
boundary...but will continue to watch this as we go forward.

&&

.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 134 PM EDT Sat Mar 15 2025

Strong winds will continue through this afternoon, with 20-30G35-
45KTs on average. Will likely be some pockets of lowering VIS
(perhaps MVFR in spots) across the region through this early
afternoon due to HZ, as seen in satellite imagery and obs near the
Lake Michigan shoreline. Winds wane with time this evening, then a
round of rain/wintry mix will transition to snow on Sunday from west
to east as winds shift to the northwest. Mainly VFR with brief
stints of OVC030 through the day today, VFR much of tonight, with
lowering CIGs down to MVFR/IFR between 12-18Z Sunday as
precipitation moves in.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...Wind Advisory until 8 PM EDT this evening for MIZ016>018-
     021>024-027>030-032>036-041-042-097>099.
     High Wind Warning until 8 PM EDT this evening for MIZ020-025-
     026-031.
     Wind Advisory until 11 PM EDT this evening for MIZ086>088-095-
     096.
MARINE...Small Craft Advisory until 11 PM EDT this evening for LHZ346.
     Gale Warning until 8 PM EDT this evening for LHZ347>349.
     Gale Warning until 8 PM EDT this evening for LMZ323-344>346.
     Small Craft Advisory until 11 PM EDT this evening for LSZ322.
     Gale Warning until 8 PM EDT this evening for LSZ321.

&&

UPDATE...JLD
SHORT TERM...MSB
LONG TERM...FEF
AVIATION...MSB/JLD
Hazardous weather outlook, Mar 15, 9:18 AM EST, 4 hours before
Hazardous Weather Outlook
National Weather Service Gaylord MI
1018 AM EDT Sat Mar 15 2025

MIZ016>018-020>036-041-042-086>088-095>099-161430-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
1018 AM EDT Sat Mar 15 2025

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...Today and tonight.

Windy to very windy conditions are expected today. Please see the
latest Wind Advisories and High Wind Warnings for additional
details.

A few thunderstorms are possible today into this evening. Severe
storms are not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Accumulating snow is possible on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any significant weather and
rainfall amounts to the National Weather Service. Reports may be
made one of three ways:

Online:   weather.gov/gaylord
Facebook: facebook.com/nwsgaylord
Twitter:  twitter.com/nwsgaylord

For more information visit http://weather.gov/gaylord.

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-161430-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
1018 AM EDT Sat Mar 15 2025

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...Today and tonight.

Gale force wind gusts are expected today on several of our
nearshore waters. Please see the latest Gale Warnings for
additional details.

A few thunderstorms are possible today into this evening. Severe
storms are not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

In the hours before

Local storm report, Mar 15, 8:10 AM EST, 5 hours 8 minutes before
Preliminary Local Storm Report
National Weather Service Gaylord MI
910 AM EDT Sat Mar 15 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0349 AM     Non-Tstm Wnd Gst 1 SW Frankfort          44.63N 86.25W
03/15/2025  M36 MPH          LMZ346             MI   Mesonet

            Mesonet station XFLT Frankfort Light.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, Otsego

When
March 15, 1:18 PM EST
Where
Otsego forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Official NWS Observations
Coordinates
45.021, -84.599 (the zone’s center; the record gives no point)

Wind equipment at the NWS Gaylord, MI 9miles SSW of Gaylord, MI recorded a gust to 64mph.

High Wind, Manistee

When
March 15, 3:00 PM EST
Where
Manistee forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Trained Spotter
Coordinates
44.238, -86.288 (the zone’s center; the record gives no point)

Trained spotter reported a trailer filled with items blew across a parking lot, dragging the front stand and footplate over blacktop before being dragged an additional 75ft into a drainage ravine with front stand trenching through the ground. Spotter also reported trees and powerlines down elsewhere in Manistee county.

High Wind, Cheboygan

When
March 15, 3:05 PM EST
Where
Cheboygan forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
45.473, -84.492 (the zone’s center; the record gives no point)

NWS-maintained wind equipment at Cheboygan Marina, CYGM4, reported a gust to 69mph.

High Wind, Charlevoix County

When
March 15, 4:10 PM EST
Where
Charlevoix County forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
COOP Observer
Coordinates
45.267, -85.240 (the zone’s center; the record gives no point)

Cooperative observer at Boyne Falls recorded a wind gust to 71mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2025Every state in 2025This day in weather historyWarnings in Michigan, March 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1272586, 1272591, 1272588, 1272589.